Alendronic Acid and migraines: Has anyone had... - Bone Health

Bone Health

3,647 members1,539 posts

Alendronic Acid and migraines

Mo51 profile image

Has anyone had migraines associated with alendronic acid? I took AA for 3 weeks and then stopped (with GP blessing - see other posts). I was diagnosed with ocular migraines about 3 years ago and had a very occasional one. They are migraines with an aura and all the associated blind spots and weird visual effects - but they go away after 20 mins with no real lasting problem except some tiredeness and no headache (which is a blessing!). They can leave a feeling of pressure though sometimes. Not dangerous but very annoying especially if you are wanting to drive etc. As I said, only an occasional one previous to taking AA for 3 weeks. They started to become daily 2nd week into the AA and since I stopped have been less frequent but still 2 or 3 times a week (stopped taking it about 5 weeks ago). My question is - has anyone else experienced this and also how long does it take the AA to get out of your system? I got the optician to test my eyes and he says nothing new there and anyway nothing to do with eyes and all to do with brain chemicals.

6 Replies

I have taken Alendronic acid for many years and I also have migraine which from your description has been very similar to yours except that mine have sometimes been very painful. But the worst of my migraine episodes were before I started Alendronic acid and are, I think, mostly triggered by stress, not by chocolate or coffee which can be the case for some people. The Alendronic acid has kept my bones in fair condition -I am 90 years old with no serious fractures.I hope this is helpful to you,

Mo51 profile image
Mo51 in reply to Barjac

Thanks for responding Barjac. Your migraines sound more troublesome than mine. At least I don't get the headache. Mine started before the AA but I only got them very occasionally and the AA ramped up the frequency. I am wondering if there is a gut/brain connection as the AA gave me really bad gastric symptoms and there is some research that suggests migraine can be caused by things happening in your gut (gut/brain vagus nerve connection). Thanks for your reply and I hope the AA continues to work well for you. I am hoping mine subside again soon - I am not sure how long it takes for the AA to leave your body.

I have recently developed ocular migraines and now wonder if it has something to do with alendronic acid, which I have been taking for about a year with no other apparent side effects.

Mo51 profile image
Mo51 in reply to

It's possible. There is some suggestion that there is a big connection between the gut biodome and migraine. Ocular migraines (so my doc told me) are just a migraine without the headache. This might be of interest patient.info/news-and-featu...

I stopped taking AA after 10 weeks due to gastric problems and bone pains. I fortunately have never suffered from migraines. Sorry if my reply isn't very helpful!

Thanks for taking the time to reply - sorry you couldn't take AA. Hope you found another way forward

You may also like...